Hail, Pratt
- When
- August 2, 5:56 PM CST
- Where
- Pratt County, 2.83 mi WSW of Coats
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.510, -98.880
The hail was dime to quarter sized.
Unstable air was lifted over a retreating outflow boundary that was produced from convection the night before. A weak short wave trough moving in from the west helped to produce thunderstorms, some that were severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Unstable air was lifted over a retreating outflow boundary that was produced from convection the night before. A weak short wave trough moving in from the west helped to produce thunderstorms, some that were severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 2, 5:00 PM CST, 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 600 PM CDT Fri Aug 2 2013 ...Update to aviation for 00Z TAFs... .SHORT TERM...(This evening through Saturday) ISSUED AT 348 PM CDT FRI AUG 2 2013 Last nights MCS left an outflow boundary from northern Oklahoma into central Kansas. A shortwave trough progressing across the upper Midwest has pushed a cold front into Nebraska. A surface trough has migrated southward into southeast Colorado this afternoon. High dewpoints across south central Kansas and daytime heating have resulted in surface based CAPE values over 2500 j/kg across south central Kansas. Cumulus were starting to bubble in Clark county as of 3 pm on the northern edge of the southern plains low level hot plume. A few thunderstorms are possible along and south of a line from Ashland to Stafford this afternoon and evening. Given the weak shear from 500-250mb, rain will tend to fall through the updrafts, leading to shorter-lived, outflow dominated, pulse type storms. Hail as large as walnuts is possible with the strongest storms along with some potentially damaging wind gusts. Upslope flow will develop tonight across central Kansas as surface high pressure builds southward in the wake of the aforementioned shortwave trough. Rich low level moisture will be transported westward up the high plains, resulting in very low cloud ceilings by 09z from Dodge City to Garden City. Lows will be held up by the high dewpoints and 10 kt northeast winds. Low clouds will gradually erode Saturday morning with daytime heating. Easterly upslope flow and ample low level moisture will result in slightly cooler temperatures than today, with highs ranging in the upper 80s near Interstate 70 to the mid 90s along the Oklahoma border. .LONG TERM...(Saturday night through Friday) ISSUED AT 327 PM CDT FRI AUG 2 2013 An active summertime flow regime will continue across the Central Plains through at least mid August with occasional opportunities for significant rainfall. Tropical thunderstorms have been very active in the vicinity of the Maritime Continent extending into the western Pacific with a weak projection onto a Madden Julian Oscillation centered near 130-140E. Most of the numerical models suggest that the Madden Julian Oscillation will remain weak with some increase in amplitude in Phase 4 of the Wheeler-Hendon phase space diagram by mid August. The weakness of the signal and the poor correlation of the Madden Julian Oscillation with mid latitude flow at this time of the year does not lend confidence to the extended period forecast, although Phase 4 does correlate with enhanced rainfall in eastern Kansas. Relative angular momentum remains below climatological values, and mountain torque has trended downward in recent days. The general flow still is best described by Phase 4 of the Weickmann-Berry Global Wind Oscillation phase space diagram. Phase 4 favors anticyclonic flow from the southern plains to the southwestern United States and lends some support to maintaining upper level ridging from Texas into New Mexico and Arizona as forecast by the deterministic models. A long wave upper level trough will persist between 150W and 160W for much of next week, and warm air flowing northeast into Canada will continue to build heights in central and northern Canada. A vigorous upper level trough northwest of Hudson Bay will break anticyclonically around the building upper level high and approach the Great Lakes by 9 August. This will favor intensification of a surface high pressure system in northern Canada early next week, and this ridge of cool air likely will build southward into the central plains by next Wednesday and Thursday. The ECMWF maintains more amplitude than the GFS with the long wave trough near the Great Lakes late next week, and the 12Z GFS is even less amplified than the 00Z run. Most of the Canadian ensemble members favor a more amplified solution. Although the ECMWF may be overdone with the amplitude of the trough, the preponderance of evidence supports a deeper long wave than suggested by the 12Z deterministic run of the GFS. As such, a cool, moist pattern is likely to evolve in the central plains by mid week, and cool weather is likely to continue into the second week of August. In the shorter term, very rich tropical moisture in the mid and high levels will continue to feed from the tropical south Pacific across the southwestern United States to the central plains. An upper level trough in Montana will ripple through the westerlies and drop into the upper Midwest by Saturday evening, and surface high pressure will build into the northern plains. Moist upslope flow behind a surface cold front will prevail Saturday afternoon and night, and a modest low level jet Saturday night will provide lifting over the baroclinic zone. Thunderstorms likely will develop in eastern Colorado Saturday afternoon and grow upscale into a mesoscale convective system that will propagate east-southeast across western and central Kansas Saturday night. Widespread beneficial rain is likely, and the best chance for heavy rainfall probably will exist along the richest low level moisture axis from west central into central Kansas. Outflow from the mesoscale convective system will stabilize the atmosphere in Kansas Sunday and push the surface boundary farther south in Oklahoma. A few thunderstorms may form late Sunday along the boundary in southeast Colorado into southwest Kansas, and additional thunderstorms may form in a region of warm air advection in central Kansas during the nighttime hours Sunday. Monday and Tuesday should be warmer with less chance for thunderstorms as the old boundary lifts north as a warm front in response to lowering pressures in the northern plains in advance of the upper level cyclone dropping southward in Manitoba. Cool Canadian air will spread south through the Central Plains Wednesday and Wednesday night, and another thunderstorm cluster may move across Kansas Wednesday night into early Thursday. Thursday may be unseasonably cool with extensive cloud cover and upslope flow. The cool, moist upslope flow will continue Friday and Saturday. Minor upper level troughs rotating around the subtropical high centered in the Southern Plains will support periods of showers and thunderstorms, but timing of individual waves is impossible that far in the future. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) ISSUED AT 600 PM CDT FRI AUG 2 2013 Winds will be light and variable as a mesolow moves across the region tonight. Will be watching potential for convection tonight as well, but very low confidence in any particular model solution leads to not mentioning in the TAFs for now. Cigs should be VFR tonight, however, post-frontal upslope flow and a very moist boundary layer will probably lead to IFR/LIFR cigs tomorrow morning. && .PRELIMINARY POINT TEMPS/POPS... DDC 70 92 69 90 / 10 10 70 10 GCK 69 90 68 89 / 10 20 80 20 EHA 67 95 67 92 / 10 30 70 20 LBL 69 96 69 93 / 20 20 70 20 HYS 70 87 68 84 / 10 10 70 10 P28 73 96 72 90 / 30 20 70 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...FINCH LONG TERM...RUTHI AVIATION...Sugden
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1045 AM CDT FRI AUG 2 2013 KSZ030-031-043>046-061>066-074>081-084>090-031300- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1045 AM CDT FRI AUG 2 2013 /945 AM MDT FRI AUG 2 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 3 AND 6PM ALONG AND SOUTH OF A LINE FROM LIBERAL TO MINNEOLA TO PRATT. THESE STORMS WILL MOVE TO THE SOUTH AND EAST AND WILL BE CAPABLE OF HAIL AS LARGE AS QUARTERS AND WINDS UP TO 60 MPH, ALONG WITH DEADLY CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE SATURDAY AFTERNOON IN FAR WESTERN KANSAS AND THEN SPREAD EASTWARD INTO GARDEN CITY, DODGE CITY AND LIBERAL LATER IN THE EVENING. LOCALLY HEAVY RAINS, SMALL HAIL, DAMAGING WINDS AND CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THESE STORMS. THERE ARE CHANCES FOR THUNDERSTORMS EVERY DAY SUNDAY THROUGH THURSDAY. THE BEST CHANCE OF STORMS WILL BE FROM LATE EVENING INTO THE EARLY MORNING. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED AFTER 3 PM ALONG AND SOUTH OF A LINE FROM LIBERAL TO MINNEOLA TO PRATT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC FINCH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
616 PM CDT FRI AUG 2 2013
KSZ061-030000-
HAMILTON-
516 PM MDT FRI AUG 2 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAMILTON COUNTY...
AT 511 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES SOUTH OF TRIBUNE...MOVING SOUTHWEST AT
10 MPH.
SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.
RESIDENTS IN NORTHWESTERN HAMILTON COUNTY...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3821 10205 3826 10205 3827 10204 3827 10197
3827 10162 3798 10176 3805 10205 3820 10205
TIME...MOT...LOC 2316Z 027DEG 9KT 3825 10177
UMSCHEIDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
549 PM MDT FRI AUG 2 2013
KSZ081-090-030045-
BARBER-PRATT-
649 PM CDT FRI AUG 2 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BARBER AND PRATT
COUNTIES...
AT 646 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CROFT...MOVING NORTHEAST AT 30 MPH.
SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.
RESIDENTS IN NORTHWESTERN BARBER AND PRATT COUNTIES...INCLUDING THE
CITIES OF CROFT...COATS...PRATT AND CAIRO...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3782 9875 3780 9848 3754 9847 3735 9899
3754 9901
TIME...MOT...LOC 2350Z 238DEG 25KT 3748 9891
UMSCHEIDThe Dodge City radar (KDDC), 100 km away, was scanning. The volume nearest the first event began at 23:55 UTC.
14 hail, 2 thunderstorm wind. Local standard time, as filed.
The hail was dime to quarter sized.
Winds were estimated to be 60 MPH.
Power lines were blown down and 2 to 3 inch diameter tree limbs were broken by the high wind.
There was also a 53 MPH wind gust as the hail was falling.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475449, 475463, 475462, 475450, 475451, 475452, 475453, 475454, 475455, 475456, 475457, 475464, 475458, 475459, 475460, 475461.